Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 31, 2004, 11:59 PM EDT for Harford County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 11:59 PM EDT (03:59 UTC)
- Expired
- Aug 1, 2004, 4:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
The radar
The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 010400 FFWLWX MDC025-010800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1159 PM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 400 AM EDT. * AT 1159 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORRISVILLE...MOVING NORTHEAST AT 15 MPH. RADAR INDICATES THAT NEARLY 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 400 AM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE JARRETTSVILLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3971 7659 3952 7648 3962 7627 3972 7638 $$ ROSA
2 follow-up statements
000 WGUS71 KLWX 010556 FFSLWX MDC025-010800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 153 AM EDT SUN AUG 1 2004 ...FLASH FLOOD WARNING CONTINUES FOR HARFORD COUNTY UNTIL 400 AM EDT... ALTHOUGH ONLY LIGHT RAIN IS FALLING AT THE PRESENT TIME...RADAR CONTINUED TO SHOW AN AREA OF VERY HEAVY RAIN 10 MILES SOUTHWEST OF NORRISVILLE IN NORTHERN BALTIMORE COUNTY...MOVING TO THE EAST AT 15 MPH. RADAR INDICATES THAT UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER NORTHWESTERN HARFORD COUNTY SOUTH OF NORRISVILLE. ANOTHER INCH WILL BE POSSIBLE THROUGH 400 AM EDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ ROSA
000 WGUS71 KLWX 010742 FFSLWX MDC025-010800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 337 AM EDT SUN AUG 1 2004 ...FLASH FLOOD WARNING FOR HARFORD COUNTY WILL BE ALLOWED TO EXPIRE AT 400 AM EDT... ONLY LIGHT SHOWERS ARE OCCURRING AT THIS TIME AND NO FLOODING HAS BEEN REPORTED. HOWEVER...ADDITIONAL RAINFALL IS POSSIBLE LATER TODAY WHICH COULD CAUSE FLOODING. THEREFORE...A FLOOD WATCH IS IN EFFECT UNTIL 6 PM EDT. $$ ROSA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:30 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 31, 10:30 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 PM EDT SAT JUL 31 2004 .UPDATE... FLOOD WATCH REMAINS IN EFFECT OVERNIGHT FOR AREAS WEST OF THE BLUE RIDGE. MADE VERY FEW CHANGES TO THE FORECAST THIS EVENING. SHOWERS AND THUNDERSTORMS CONTINUING TO DEVELOP OVER PORTIONS OF NORTHEAST MARYLAND AND NORTHERN VIRGINIA. ALTHOUGH THE HEAVIEST RAINFALL IS EAST OF THE WATCH AREA AT THIS TIME...WILL KEEP WATCH AS PREVIOUSLY OUTLINED AS MODELS CONTINUE TO SHOW STRONG THETA E RIDGE ACROSS THE WATCH AREA THROUGH MID DAY SUNDAY. POP/TEMP/WIND FCST FROM AFTERNOON PACKAGE STILL LOOK GOOD. ONLY MINOR TWEAKS TO GRIDS...TO TRIM POPS DOWN A CAT. PREVIOUS DISCUSSION .SHORT TERM (TONIGHT AND SUNDAY)... COLD FRONT IS CURRENTLY SLICING THROUGH CENTRAL OH/WESTERN KY...WITH SHOWERS AND THUNDERSTORMS WELL AHEAD OF THE FRONT MOVING THROUGH OUR EXTREME NW COUNTIES ALONG A THETA-E AXIS. REST OF THE CWA IS QUIET ATTM. BEST FOCUS FOR SHOWERS/THUNDERSTORMS WILL BE ASSOCIATED WITH THE COLD FRONT AS IT MAKES ITS WAY EAST OVER THE NEXT 24 HOURS. STORMS HAVE BEEN MOVING NE AT 15-20 MPH...BUT WITH HIGH PWS AND MULTIPLE CELLS MOVING OVER THE SAME AREAS...WILL EXPAND FLOOD WATCH FURTHER EAST ACROSS THE CWA...BASICALLY TO INCLUDE ALL COUNTIES WEST OF THE BLUE RIDGE...AND WILL ALSO EXTEND FLOOD WATCH THROUGH 8AM SUN. HIGHEST POPS (CATEGORICAL TO LIKELY) TONIGHT WILL RESIDE WEST OF THE BLUE RIDGE IN THE FLOOD WATCH AREA...WITH CHANCE POPS ACROSS THE REMAINDER OF THE CWA. ON SUNDAY...DRYING WILL BEGIN TO TAKE PLACE ACROSS THE EXTREME WEST POST-FRONTALLY. HOWEVER...WILL STILL HOLD ON TO AT LEAST SLGT CHC POPS HERE...WITH CHC POPS ACROSS REMAINDER OF CWA. LOOKS LIKE THE FRONT LOSES SOME OF ITS PUNCH AND GETS HUNG UP JUST EAST OF THE BLUE RIDGE...THUS LITTLE AIR MASS CHANGE IS EXPECTED ACROSS THE DC/BALT METRO AREAS. && .AVIATION... BIG ISSUE IN TAFS IS TIMING OF PRECIP ACROSS TAF SITES. HIT KMRB WITH TSRA ABOUT 20Z...WITH KCHO ABOUT 00Z AND REMAINDER OF SITES AFTER 02Z. GENERAL TREND WAS FOR 4 HOURS WORTH OF MVFR/IFR CEILINGS/VISIBILITES IN TSRA...FOLLOWED BY SIMILAR CONDITIONS IN A FEW HOURS WORTH OF SHRA. ALSO INCLUDED SUSTAINED 10-12KT WINDS WITH GUSTS TO 18KT ACROSS MOST TAF SITES THROUGH EVENING HOURS. && .LONG TERM (SUNDAY NIGHT AND BEYOND)... THE LONG TERM FORECAST HAS COME INTO FOCUS A LITTLE BETTER. THE FORECAST MAINLY REVOLVES AROUND TWO BOUNDARIES...ONE ON SUNDAY AND THE OTHER ON WEDNESDAY. THE AVN AND ETA ARE IN BETTER AGREEMENT TODAY FOR THE MEDIUM RANGE. THE 00Z EXTENDED GFS HAD A VERY STRONG SHORTWAVE MOVING EAST ALONG A BOUNDARY INTO THE WEDNESDAY/THURSDAY TIME PERIOD...ALONG WITH A DEEPENING SURFACE LOW. DISCOUNTED THIS SOLUTION. AT 500MB...STRONG HIGH TO REMAIN CENTERED OVER THE DESERT SOUTHWEST WITH A TROUGH OVER THE EAST COAST. AT THE SURFACE...A FRONTAL BOUNDARY WILL BE MOVING THROUGH THE CWFA AT THE BEGINNING OF THE PERIOD. THIS BOUNDARY WILL END UP STALLING BY LATE SUNDAY/EARLY MONDAY AND EVENTUALLY DISSIPATING OR BEING ABSORBED BY THE APPROACHING LOW PRESSURE SYSTEM. ON WEDNESDAY...FRONTAL BOUNDARY MOVES SOUTH THROUGH THE CWFA...BRINGING A SLIGHTLY DRIER AIRMASS TO THE REGION. THE REMAINDER OF THE FORECAST PERIOD (THU-SAT) WILL BE DOMINATED BY A LARGE SURFACE HIGH. WITH A LIGHT WIND REGIME...MTN CIRCULATIONS AND MESOSCALE BOUNDARIES WILL DOMINATE WHEN/IF PRECIP DEVELOPS. HAVE GONE WITH ISOLATED POPS DURING DAYTIME HEATING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...FLOOD WATCH TONIGHT AND SUNDAY MORNING MDZ002-003. VA...FLOOD WATCH TONIGHT AND SUNDAY MORNING VAZ021-025>31. WV...FLOOD WATCH TONIGHT AND SUNDAY MORNING WVZ048>055. MARINE...NONE. && SHORT TERM...PELOQUIN LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 31, 4:58 PM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 458 PM EDT SAT JUL 31 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010457- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 458 PM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION LATE THIS AFTERNOON THROUGH TONIGHT. A FEW OF THE STORMS OVER NORTH CENTRAL MARYLAND AND NORTHERN VIRGINIA MAY PRODUCE SOME STRONG WINDS AND HEAVY RAINFALL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THOSE AREAS. OTHERWISE...A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR AREAS ALONG AND WEST OF THE BLUE RIDGE. AS THE STORMS DEVELOP...SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME. RAINFALL AMOUNTS UP TO TWO INCHES WILL BE POSSIBLE WITH SOME OF THE STORMS THROUGH EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER RAINFALL AND ANY FLOOD REPORTS WILL BE APPRECIATED.
In the hours before
Special weather statement, Jul 31, 7:07 PM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 707 PM EDT SAT JUL 31 2004 VAZ031-042-WVZ053-010000- CLARKE VA-JEFFERSON WV-LOUDOUN VA- 707 PM EDT SAT JUL 31 2004 ...THUNDERSTORMS MOVING FROM THE NORTHERN SHENANDOAH VALLEY INTO THE BLUE RIDGE... AT 707 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR WINCHESTER...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 50 MPH. RAINFALL RATES BETWEEN ONE AND TWO INCHES WILL BE POSSIBLE. THIS MAY CAUSE PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR POOR DRAINAGE AREAS. THE COMMUNITIES OF BERRYVILLE...PURCELLVILLE...ROUND HILL...BLUEMONT AND CHARLES TOWN WILL BE AFFECTED BY THESE STORMS THROUGH 800 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:31 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Aug 1, 1:35 AM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Aug 1, 7:59 AM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Aug 1, 4:08 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Aug 1, 7:14 PM EDT | Flash Flood Warning | LWX | Baltimore | 91 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.